Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 77, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 23, 2005, 8:50 AM MST for Pima County, Arizona. It was in force for 115 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2005, 8:50 AM MST (15:50 UTC)
- Expired
- Aug 23, 2005, 10:45 AM MST
- In force
- 115 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 10:00 AM MST | FLASH FLOOD | Tucson, AZ | MANY ROADS ACROSS THE TUCSON METRO AREA CLOSED DUE TO FLOODING. THESE INCLUDED BUT ARE NOT LIMITED TO, KINNEY ROAD AT MCCAIN LOOP, PUMP STATION ROAD FROM AVRA VALLEY RD. TO SILVERBELL, MISSION ROAD BETWEEN VALENCIA TO DREXEL, OLD AJO HIGHWAY FROM SAN JOAQUIN T |
| Aug 23, 10:11 AM MST | FLOOD | Tucson, AZ | SANTA CRUZ RIVER AT CONGRESS STREET DOWNTONE OVER BANKFULL. SPOTTER REPORTED THAT WATER WAS FLOWING OVER THE WALKWAYS ON EACH SIDE OF THE RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 3.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 231600 FFWTWC AZC019-231845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 850 AM MST TUE AUG 23 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITIES OF...TUCSON...QUEENS WELL...ORO VALLEY... MARANA...GREEN VALLEY * UNTIL 1145 AM MST * AT 850 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF MODERATE RAIN OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS EASTERN PIMA COUNTY...INCLUDING THE TUCSON METRO AREA. THE ACTIVITY WAS MOVING NORTHEAST AT 15 MPH. THE HEAVIEST RAINS WERE NOW OCCURRING FROM QUEENS WELL TO THREE POINTS. SEVERAL REPORTS OF STALLED VEHICLES HAVE BEEN REPORTED...ESPECIALLY ACROSS SOUTH TUCSON. THE STONE UNDERPASS NEAR 6TH STREET...THE INTERSECTION OF PARK AND AJO...AND HOUGHTON ROAD SOUTH OF INTERSTATE 10 TO SAHUARITA ROAD WERE ALL CLOSED. THE INTERSECTION OF KOLB AND ESCALANTE HAS BEEN REPORTED IMPASSABLE. TRAILERS HAVE BEEN REPORTED SURROUNDED BY WATER ALONG OLD NOGALES HIGHWAY NORTH OF SAHUARITA. THE HEAVIEST RAINFALL HAS FALLEN ALONG AND SOUTH OF VALENCIA ROAD TO SAHUARITA ROAD...INCLUDING THE TUCSON INTERNATIONAL AIRPORT. ORO VALLEY...CATALINA AND THE CATALINA FOOTHILLS HAVE ALSO RECEIVED VERY HEAVY RAIN. AN ESTIMATED 1.50 TO 2.00 INCHES OF RAIN HAS FALLEN ACROSS ISOLATED LOCATIONS. AN ADDITIONAL AREA OF HEAVY RAIN WAS LOCATED BETWEEN SILVERBELL AND THREE POINTS...WHERE UP TO 2.00 INCHES HAS FALLEN OVER THE PAST 2 HOURS. A SIGNIFICANT RISE HAS OCCURRED ON THE BRAWLEY WASH DURING THE PAST FEW HOURS WITH SEVERAL HOMES POTENTIALLY THREATENED NEAR THREE POINTS. EXCESSIVE RAINFALL RUNOFF FROM WILL CAUSE FLOODING OF NORMALLY DRY WASHES...ROADWAY DIPS AND OTHER LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. NEVER ATTEMPT TO DRIVE AROUND BARRICADES. LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 231717 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1011 AM MST TUE AUG 23 2005 AZC019-231845- PIMA AZ- 1011 AM MST TUE AUG 23 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 AM MST FOR EASTERN PIMA COUNTY... AT 1006 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF MODERATE RAIN OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING ACROSS EASTERN PIMA COUNTY...INCLUDING THE TUCSON METRO AREA. THE PANTANO WASH AT VAIL CURRENTLY HAS 4 FEET OF WATER FLOWING. THIS FLOW WILL FLOW NORTHWEST AND AFFECT LOW WATER CROSSINGS OVER SOUTHEAST TUCSON INCLUDING HOUGHTON AND HARRISON ROAD THROUGH 1145 AM. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUCSON... QUEENS WELL...ORO VALLEY...MARANA AND ALDER CANYON. LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 231847 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1141 AM MST TUE AUG 23 2005 AZC019-231851- PIMA AZ- 1141 AM MST TUE AUG 23 2005 ...THE FLASH FLOOD WARNING FOR EASTERN PIMA COUNTY EXPIRES AT 1145 AM MST... AT 1140 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD DIMINISHED TO A LARGE AREA OF LIGHT TO MODERATE RAIN OVER THE TUCSON METRO AREA...HOWEVER RUNOFF FROM EARLIER HEAVY RAINS WILL CONTINUE TO PRODUCE HIGH FLOWS IN WASHES AND LOW WATER CROSSINGS...ACROSS EASTERN PIMA COUNTY...INCLUDING THE TUCSON METRO AREA. THEREFORE THE FLASH FLOOD WARNING WILL BE REPLACED BY AN URBAN AND SMALL STREAM FLOOD ADVISORY. THE PANTANO WASH AT VAIL CURRENTLY HAS 2 FEET OF WATER FLOWING. THIS FLOW WILL FLOW NORTHWEST AND AFFECT LOW WATER CROSSINGS OVER SOUTHEAST TUCSON INCLUDING HOUGHTON AND HARRISON ROAD THROUGH THE EARLY AFTERNOON. LAT...LON 3250 11166 3189 11159 3179 11047 3250 11047 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:05 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Aug 23, 3:05 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 305 AM MST TUE AUG 23 2005 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA...IN COMBINATION WITH SIGNIFICANTLY INCREASED MOISTURE...WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS SOUTHEAST ARIZONA TODAY INTO THIS EVENING. COOLER DAYTIME TEMPERATURES WILL ALSO OCCUR TODAY. HIGH PRESSURE OVER TEXAS WILL MOVE WEST AND BECOME CENTERED OVER THE AREA BY THIS WEEKEND. THIS WILL MEAN WARMER TEMPERATURES BY LATE IN THE WEEK...BUT WITH A CONTINUED CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. && .DISCUSSION...SCATTERED SHOWERS/THUNDERSTORMS ONGOING AT THIS TIME ACROSS SE PINAL/WRN GRAHAM COUNTIES WITH ISOLATED SHOWERS REDEVELOPING ACROSS ERN PIMA/WRN COCHISE COUNTIES. IR SATELLITE IMAGERY INDICATED CONSIDERABLE CLOUDINESS EXCEPT FAR WRN PIMA COUNTY WHERE GENERALLY CLEAR SKIES WERE NOTED. DEWPOINTS VALID 09Z WERE IN THE MID 50S NE TO THE 60S ELSEWHERE. THESE VALUES WERE NEARLY UNCHANGED VERSUS 24 HOURS AGO ACROSS ERN SECTIONS...BUT WERE AS MUCH AS 10 DEGS HIGHER VERSUS THIS TIME LAST NIGHT TUCSON VICINITY WWD. KYUX VWP VALID 0933Z DEPICTED 20-25 KT SLY/SELY FLOW IN THE SURFACE-3K FT LAYER INDICATIVE OF MODERATE SURGE...AND WHERE DEWPOINT AT KYUM VALID 09Z WAS 26C/79F. 23/00Z KTUS SOUNDING ALSO REFLECTED A MOISTURE INCREASE DURING THE PAST 12-24 HOURS WITH PRECIP WATER VALUE NEAR 1.45 INCH. BELIEVE ACTIVE CONVECTIVE PERIOD ON TAP FOR SE AZ LATER TODAY INTO THIS EVENING AS SHORTWAVE TROUGH INITIALLY OVER SRN CA MIGRATES EWD...PROVIDING THE SYNOPTIC SCALE ASCENT/FORCING WITH THE AFOREMENTIONED AVAILABLE MOISTURE NECESSARY TO PRODUCE SCATTERED- NUMEROUS THUNDERSTORMS ACROSS THIS FORECAST AREA. HAVE ADJUSTED INHERITED POPS UPWARD TODAY INTO THIS EVENING TO REFLECT THIS NOTION. ANY SHOWERS/THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON MAY BECOME MARGINALLY SEVERE...AND HEAVY RAINFALL SUFFICIENT FOR FLASH FLOODING NOT OUT OF THE QUESTION GIVEN INCREASED MOISTURE SUPPLY. HAVE GIVEN THOUGHT TOWARD ISSUANCE OF FLASH FLOOD WATCH... BUT WILL DEFER TO DAYSHIFT GIVEN LOW CONFIDENCE THAT WIDESPREAD HEAVY RAINS WILL OCCUR. ACTIVITY TO DECREASE IN COVERAGE/INTENSITY LATER TONIGHT...BUT WILL MAINTAIN LOW-GRADE POPS AFTER MIDNIGHT MAINLY TUCSON VICINITY EWD AS SHORTWAVE TROUGH MOVES NEWD. SCATTERED AFTERNOON/EVENING THUNDERSTORMS AGAIN WED CENTRAL/ERN SECTIONS WITH ISOLATED TSTMS WEST. HIGH PRESSURE ALOFT INITIALLY OVER TX WILL GRADUALLY MIGRATE WWD AND BECOME CENTERED OVER THE AREA BY THE WEEKEND. 23/00Z GFS EXTENSION KEEPS ENOUGH MID-LEVEL MOISTURE ACROSS SE AZ TO WARRANT LOW-GRADE POPS MAINLY DURING THE AFTERNOONS/ EVENINGS INTO THE WEEKEND AND EARLY NEXT WEEK. OPTED TO TRIM INHERITED DAYTIME MAX TEMPS TODAY A FEW DEGREES GIVEN EXPECTED PRECIP SCENARIO. DAYTIME MAX TEMPS BY THE END OF THE WEEK AND THIS WEEKEND EXPECTED TO TREND EITHER CLOSE TO...OR SLIGHTLY ABOVE...SEASONAL NORMALS FOR LATE AUGUST. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && BF WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 22, 12:40 PM MST, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1240 PM MST MON AUG 22 2005 AZZ019-029>035-231400- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1240 PM MST MON AUG 22 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY AND TONIGHT SYNOPSIS...SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE AREA EARLY THIS AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHWEST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM QUEENS WELL AND NEWFIELD TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE AREA...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT DUE TO ABUNDANT DRY AIR ALOFT ACCESSIBLE FOR ENTRAINMENT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED INCREASED MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA...WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE CENTRAL CWA. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE...WERE GENERALLY IN THE UPPER 50S AND LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY...BUT A FEW MULTICELL CLUSTER WILL ALSO BE POSSIBLE. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. PLEASE NOTE...THIS PRODUCT IS NOT UPDATED AND SERVES AS JUST AN OUTLOOK FOR THE THUNDERSTORM THREATS IN SOUTHEAST ARIZONA. PLEASE REFER TO OTHER NWS PRODUCTS FOR DETAILED INFORMATION REAL-TIME THUNDERSTORM HAZARDS.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:17 AM MST | Flash Flood Warning | TWC | Pima | 58 min |
| Aug 23, 6:59 AM MST | Flash Flood Warning | TWC | Pima | 61 min |
| Aug 23, 9:27 AM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 23, 11:27 AM MST | Flash Flood Warning | TWC | Cochise | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.